COVID-19 Resources for people who use drugs and other vulnerable communities
Tips for safer use:
- Don’t share or reuse equipment.
- If you smoke or snort drugs, avoid sharing pipes or straws.
- If you inject, always use new equipment: Use a new syringe, rinse water, cooker, cotton and tie, every time.
- If someone helps you inject, make sure he or she uses a new syringe. Throw away used rinse water and old cottons.
If you must reuse a syringe, follow these steps:
- Draw cold water into your syringe and shake the barrel. Squirt out the water.
- Do not reuse this water. Repeat.
- Draw bleach into your syringe and shake the barrel. Squirt out the bleach. Repeat.
- Draw new cold water into your syringe and shake the barrel. Squirt out the water.
Prepare drugs carefully:
- Clean your hands with soap and water or a hand sanitizer.
- Place any equipment on a clean surface.
- If you inject: Always use a clean, sterile syringe.
- Use fresh tap water or sterile water tubes (from a syringe exchange program).
- Don’t use your needle to poke a hole in your sterile water tube. This can make your needle blunt. A blunt needle can damage your skin and veins.
- Draw water into your syringe from a clean container.
- Use a new cooker every time, and avoid touching the inside of the cooker.
- Drop the cotton directly into the cooker, and then leave it alone. Don’t touch it with your hands! If you share drugs, use one syringe to split the drugs, and a second syringe to inject yourself.
- Avoid using alone. If you overdose, you want someone around to help.
- Know your limits. Do a test shot to see how strong the drugs are.
- If you haven’t used in a while, you are more likely to overdose. Use less than usual.
- Carry an overdose rescue kit. Kits contain naloxone, a medication that reverses overdoses caused by heroin, prescription painkillers, methadone or other opioids if given in time. Click here for a map & How to administer Naloxone videos by Bernie and the video on Naloxone access by Athena
- Avoid mixing drugs. Most overdoses happen when people mix heroin or painkillers with other drugs like benzos, methadone, antidepressants or alcohol.